Alert archive / South Dakota / High Wind Warnings in 2018

High Wind Warning 2, NWS Aberdeen, SD

June 6, 20188 counties in South Dakota

NWS Aberdeen, SD issued this high wind warning at Jun 6, 2018, 12:32 AM CDT for 8 counties in South Dakota. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2018, 12:32 AM CDT (05:32 UTC)
Expired
Jun 6, 2018, 4:00 AM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 172 km from the middle of the area, began a volume at 05:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 12:34 AM CDTNON-TSTM WND GST 653 Ne Shelby, SDWAKE LOW WINDS.
Jun 6, 12:40 AM CDTNON-TSTM WND GST 607 Ene Lees Corner, SDWAKE LOW WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1161 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1161 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3172 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

803 
WWUS73 KABR 060532
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1232 AM CDT Wed Jun 6 2018


SDZ033>037-045-048-051-060900-
/O.NEW.KABR.HW.W.0002.180606T0532Z-180606T0900Z/
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Mission Ridge, Onida, Pierre, Highmore, 
Miller, Murdo, Kennebec, and Fort Thompson
1232 AM CDT Wed Jun 6 2018 /1132 PM MDT Tue Jun 5 2018/

...HIGH WIND WARNING IN EFFECT UNTIL 4 AM CDT /3 AM MDT/ EARLY
THIS MORNING...

The National Weather Service in Aberdeen has issued a High Wind
Warning, which is in effect until 4 AM CDT /3 AM MDT/ early this
morning.

* WINDS...Northwest 25 to 35 mph with gusts up to 60 mph.

* TIMING...Through the early morning hours.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

SD
1 follow-up statement
901 
WWUS73 KABR 060853
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
353 AM CDT Wed Jun 6 2018


SDZ033>037-045-048-051-061000-
/O.EXP.KABR.HW.W.0002.000000T0000Z-180606T0900Z/
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Mission Ridge, Onida, Pierre, Highmore, 
Miller, Murdo, Kennebec, and Fort Thompson
353 AM CDT Wed Jun 6 2018 /253 AM MDT Wed Jun 6 2018/

...HIGH WIND WARNING WILL EXPIRE AT 4 AM CDT /3 AM MDT/ EARLY
THIS MORNING...

Gusty winds of 20 to 35 mph may continue for the next few hours,
however damaging winds are no longer expected.

$$

SD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Jun 5, 9:59 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 5, 9:59 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
959 PM CDT Tue Jun 5 2018

.UPDATE...
Issued at 959 PM CDT Tue Jun 5 2018

Updated forecast for the severe thunderstorm watch earlier and to
increase pops across the cwa. Quite a bit of convection has
developed out west and was moving east this evening.

UPDATE Issued at 655 PM CDT Tue Jun 5 2018

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Wednesday Afternoon)
Issued at 339 PM CDT Tue Jun 5 2018

CAMs have trended just a tad further south into northern SD with
their convective activity overnight. Interesting trend recently, but
did not quite bite on the higher POPs the ECAM shows. Would like to
see a few more hours of agreement before raising POPs. Nonetheless,
it does appear as the surface low/frontal boundary crosses the
region tonight, scattered showers and thunderstorms will develop
within an environment capable of producing hail and gusty winds.
Left mention of T+ in the grids overnight as well.

For Wednesday, cooler temperatures and breezy north winds will be
felt behind the frontal boundary. There may be some leftover morning
convection across the eastern CWA, but activity should move out
through the morning hours, making way for drying conditions during
the day.

.LONG TERM...(Wednesday Evening through Tuesday)
Issued at 339 PM CDT Tue Jun 5 2018

The main challenge in this period will be chances and timing of
precipitation. The pattern really hasn't changed much since the last
major forecast issuance. It will feature an upper ridge in place
across the central portion of the country. Riding up and over this
ridge will be s/w troughs that will work their way through our
region. Difficult to pin down timing or placement of any of these
disturbances in the outer periods. Surface boundaries or a frontal
zone is progged to be positioned in the region during this time, so
there will be a focus area for periodic convection to fire across
the area. Because of the timing issue, it's challenging this far out
to nail down when or if and where convection will take place. By
late in the weekend into early next week, the upper ridge is
expected to be shoved eastward as a long wave trough/upper low
slides across the Pacific Northwest into the Northern High Plains.
Temperatures aren't expected to change much with above normal
readings expected for the entire period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 655 PM CDT Tue Jun 5 2018

VFR conditions are expected at all locations through tonight and
Wednesday. A cold front moving through the region tonight will bring
thunderstorms along with it. These may affect MBG, ABR, and ATY at
or in the vicinity during this time.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TMT
LONG TERM...Vipond
AVIATION...Mohr
Hazardous weather outlook, Jun 5, 4:29 AM CDT, 20 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
429 AM CDT Tue Jun 5 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
429 AM CDT Tue Jun 5 2018 /329 AM MDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are possible tonight, mainly for
locations along the North Dakota, South Dakota border and western
Minnesota. Hail and damaging winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances exist across the area Wednesday
through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 PM, CDT through tonight.

SD

In the hours before

Local storm report, Jun 5, 11:21 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1121 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 PM     TSTM WND GST     MOBRIDGE                45.54N 100.44W
06/05/2018  M64 MPH          WALWORTH           SD   ASOS

&&

DYE
Local storm report, Jun 5, 11:33 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1133 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND GST     GETTYSBURG              45.00N 99.96W
06/05/2018  M68 MPH          POTTER             SD   MESONET

&&

DYE
Local storm report, Jun 5, 11:54 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 PM CDT TUE JUN 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     TSTM WND GST     PIERRE                  44.38N 100.32W
06/05/2018  E71 MPH          HUGHES             SD   ASOS

&&

DYE
Local storm report, Jun 6, 12:07 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1207 AM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 AM     TSTM WND GST     1 E ONAKA               45.19N 99.44W
06/06/2018  E60 MPH          FAULK              SD   MESONET

&&

DYE
Local storm report, Jun 6, 12:15 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1215 AM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     TSTM WND GST     BRENTWOOD COLONY        45.12N 99.31W
06/06/2018  E70 MPH          FAULK              SD   MESONET

&&

DYE
Special weather statement, Jun 6, 12:16 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1216 AM CDT Wed Jun 6 2018

SDZ033>037-045-048-051-060730-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Mission Ridge, Onida, Pierre, Highmore,
Miller, Murdo, Kennebec, and Fort Thompson
1216 AM CDT Wed Jun 6 2018 /1116 PM MDT Tue Jun 5 2018/

...STRONG WINDS OVER PARTS OF CENTRAL SOUTH DAKOTA THIS EVENING...

A strong wake low behind a line of thunderstorms is producing
winds in excess of 60 mph around the Pierre area. These strong
winds may spread east toward Onida, Highmore and Miller over the
hour or two.

Please secure any loose or light items and make sure to get into a
sturdy structure.

The strong winds may last for an hour or so before dissipating.

tdk

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:38 PM CDTSevere Thunderstorm WarningABRCorson37 min
Jun 5, 9:54 PM CDTSpecial Weather StatementABRCorson51 min
Jun 5, 10:04 PM CDTSevere Thunderstorm WarningABRCorson, Dewey41 min
Jun 5, 10:11 PM CDTSevere Thunderstorm WarningABRDewey49 min
Jun 5, 10:54 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth51 min
Jun 5, 11:21 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth39 min
Jun 5, 11:30 PM CDTSevere Thunderstorm WarningABRCampbell, Dewey, Edmunds, Faulk, McPherson, Potter and 1 more45 min
Jun 5, 11:56 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk, Potter49 min
Jun 6, 12:21 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, Faulk, McPherson, Spink39 min
Jun 6, 1:01 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson12 min
Jun 6, 1:24 AM CDTSevere Thunderstorm WarningABRDay, Grant, Marshall, Roberts51 min
Jun 6, 1:49 AM CDTSevere Thunderstorm WarningABRGrant, Roberts41 min
Jun 6, 1:53 AM CDTSevere Thunderstorm WarningABRCodington, Day, Deuel, Grant, Hamlin, Roberts52 min

Nearby

High Wind Warnings in South Dakota, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.